Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 63, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2025, 3:50 PM CDT for Buena Vista County, Cherokee County, Ida County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2025, 3:50 PM CDT (20:50 UTC)
- Expired
- Jun 11, 2025, 4:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA
The radar
The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3174 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -164 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS53 KFSD 112050
SVRFSD
IAC021-035-093-112130-
/O.NEW.KFSD.SV.W.0063.250611T2050Z-250611T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
350 PM CDT Wed Jun 11 2025
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Cherokee County in northwestern Iowa...
Southwestern Buena Vista County in northwestern Iowa...
Northeastern Ida County in west central Iowa...
* Until 430 PM CDT.
* At 350 PM CDT, a severe thunderstorm was located near Alta, or 10
miles west of Storm Lake, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Storm Lake and Alta around 355 PM CDT.
Lakeside around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4265 9554 4280 9522 4256 9508 4256 9538
4248 9539 4247 9537 4245 9545
TIME...MOT...LOC 2050Z 244DEG 16KT 4260 9540
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
AP2 follow-up statements
120
WWUS53 KFSD 112109
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
409 PM CDT Wed Jun 11 2025
IAC093-112119-
/O.CAN.KFSD.SV.W.0063.000000T0000Z-250611T2130Z/
Ida IA-
409 PM CDT Wed Jun 11 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IDA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning moved out of the
warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Iowa.
&&
LAT...LON 4266 9546 4280 9522 4256 9508 4256 9546
TIME...MOT...LOC 2109Z 244DEG 16KT 4263 9530
$$
IAC021-035-112130-
/O.CON.KFSD.SV.W.0063.000000T0000Z-250611T2130Z/
Cherokee IA-Buena Vista IA-
409 PM CDT Wed Jun 11 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CHEROKEE AND SOUTHWESTERN BUENA VISTA COUNTIES...
At 409 PM CDT, a severe thunderstorm was located over Alta, or near
Storm Lake, moving northeast at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Storm Lake, Alta, Lakeside and Truesdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4266 9546 4280 9522 4256 9508 4256 9546
TIME...MOT...LOC 2109Z 244DEG 16KT 4263 9530
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
AP715 WWUS53 KFSD 112128 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 428 PM CDT Wed Jun 11 2025 IAC021-035-112138- /O.EXP.KFSD.SV.W.0063.000000T0000Z-250611T2130Z/ Cherokee IA-Buena Vista IA- 428 PM CDT Wed Jun 11 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE AND SOUTHWESTERN BUENA VISTA COUNTIES WILL EXPIRE AT 430 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern and west central Iowa. && LAT...LON 4266 9546 4280 9522 4256 9508 4256 9546 TIME...MOT...LOC 2128Z 244DEG 16KT 4266 9520 $$ AP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:42 PM CDT, 8 minutes earlier. Its key messages:
- The thunderstorm risk will continue along and south of I-90 this afternoon and evening through about 11 pm. Isolated strong to severe storms are expected with large hail (up to 1.5") and strong wind gusts (60-70 mph) being the main threats.
- More showers and thunderstorm are expected throughout the day on Thursday with the potential for strong to severe storms during the afternoon to evening hours. The primary risks will large hail up to (up to 1.5") and strong winds between 60-70 mph.
- Locally heavy rainfall is expected with tonight's and Thursday night's developing activity. Accumulations between 0.25" to 0.75" of an inch of rainfall is expected along and north of I-90 through Friday morning with isolated pockets of up to 1.5 inches possible across southwestern MN.
- Temperatures rise through the upcoming weekend, bringing additional thunderstorm risks by Sunday and into next week. Monitor for strong storm potential.&&
Area forecast discussion, Jun 11, 3:42 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 342 PM CDT Wed Jun 11 2025 .KEY MESSAGES... - The thunderstorm risk will continue along and south of I-90 this afternoon and evening through about 11 pm. Isolated strong to severe storms are expected with large hail (up to 1.5") and strong wind gusts (60-70 mph) being the main threats. - More showers and thunderstorm are expected throughout the day on Thursday with the potential for strong to severe storms during the afternoon to evening hours. The primary risks will large hail up to (up to 1.5") and strong winds between 60-70 mph. - Locally heavy rainfall is expected with tonight's and Thursday night's developing activity. Accumulations between 0.25" to 0.75" of an inch of rainfall is expected along and north of I-90 through Friday morning with isolated pockets of up to 1.5 inches possible across southwestern MN. - Temperatures rise through the upcoming weekend, bringing additional thunderstorm risks by Sunday and into next week. Monitor for strong storm potential.&& .DISCUSSION... Issued at 340 PM CDT Wed Jun 11 2025 CURRENTS & TONIGHT: Another warm day continues! Taking a look across the area, a line of showers and thunderstorms has developed roughly along a Tyndall to Sioux Falls to Marshall, MN line this afternoon mostly in response to portions of a mid-level shortwave intersecting a 850-925 mb surface boundary. As this developing line of showers and thunderstorms continues to push eastwards into areas east of I- 29 over the next few hours, the presence of a weak LLJ will lead to occasionally strong wind gusts up to 60 mph along with pockets of locally heavy rain in the outlined areas. With this in mind, quick accumulations up to 0.25" of an inch will possible mainly along the MN/IA line ahead of this line. From here, we'll likely see this line exit our area closer to 3 pm as the aforementioned surface boundary continues to push southwards towards the U.S. Highway-20 corridor this evening. With a mostly undisturbed environment (1000-1500 J/kg MLCAPE and 25-35 kts of bulk shear) south of U.S. Highway-18 and dew points in the 60s, could see additional strong to severe storms develop along portions of the Missouri River Valley and the Highway- 20 corridor this evening. With mid-level lapse rates close to 6.5 degrees C/km and "inverted V" characteristics in the soundings at KSUX, any developing semi- discrete cells could produce large hail up to Ping-Pong balls (1.5") and damaging wind gusts up to 70 mph as they merge into multi- cellular clusters. As these storms continue to develop, expect this activity to follow the 850 mb front northwards between 6 pm to 10 pm and gradually weaken as they encounter a more stable environment along and north of I-90. From here, we'll likely see scattered showers with isolated thunderstorms persist across areas north of I- 90 overnight with the focus shifting towards locally heavy rainfall. With warm cloud depths of 10kft, slower storm motions, and mean wind vectors parallel to the surface boundary; lingering showers and thunderstorms could produce efficient rainfall rates between 0.10" to 0.25" of an inch at times according to the HREF with the highest accumulations expected across southwestern MN. With this in mind, could see some localized ponding on roadways and localized flash flooding in urban/low lying areas. THURSDAY-FRIDAY: Heading into Thursday, the severe risk and heavy rainfall threats will be highly dependent on where the retrograding surface boundary end up after tonight. However, similar to the previous package; it does seem like 11.12z guidance has things developing north of I-90 with a focus being along and north of the U.S Highway-14 corridor as another mid-level wave intersects the surface boundary. With this in mind, expect scattered showers with isolated thunderstorms to persist for much of the morning hours as a strengthening LLJ parallels the 850 mb front along and north of I- 90. The risk for strong to severe storms will increase from the early afternoon to the evening (between 3pm to 11 pm) as the surface boundary lifts retrogrades northwards and intersects an approaching mid-level wave in the warm air advection (WAA) wing. With about 800- 1200 J/kg of instability and 35-45 kts of bulk shear to work with, a few developing semi-discrete cells could become severe mainly north of I-90 with large hail being the primary threat as mid-level lapse rates approach 6.5 degrees C/kg. Similar to today, locally heavy rainfall with developing storms will also be a threat especially in the areas that received the most rainfall overnight. Rainfall amounts could vary between 0.25 to 0.75 of an inch with pockets of up to 1.5 inches into Friday. From here, expected showers and thunderstorms to gradually come to an end during the morning hours of Friday as most of the activity pushes east of the area. SATURDAY ONWARDS: Heading into the extended period, an upper-level ridge will slide eastwards into northern plains and flattens into the early part of next week, with at least one more weak wave "riding the ridge" by Sunday. A more defined mid/upper level trough develops by Tuesday and slides into the northern plains. Models continue to diverge in terms of the details with this trough and associated surface low, but this could bring additional shower and storm chances to the region. Although details are uncertain, this pattern is conducive to periods of showers and thunderstorms through the midweek. Machine learning and other guidance indicates that some strong to severe storm potential exists. Lastly, temperatures will continue to sit in the mid 70s to mid 80s for highs through Tuesday. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1250 PM CDT Wed Jun 11 2025 Mostly VFR conditions with occasional MVFR/IFR vsbys will be possible this TAF period mostly due to developing showers and thunderstorms. Taking a look across the area, all focus continues to be a line of developing showers and thunderstorms along a Wagner to Sioux Falls to Marshall, MN line. As this line continues to push eastwards, temporary MVFR vsbys along with a quick wind shift towards the northwest will be possible through about 21z. Otherwise, additional development along and south of I-90 overnight will lift northwards throughout the day on Thursday promoting MVFR to IFR ceilings and vsbys at times. Lastly, easterly winds will become more southeasterly winds to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...05 AVIATION...05
Hazardous weather outlook, Jun 11, 4:45 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 445 AM CDT Wed Jun 11 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-120945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 445 AM CDT Wed Jun 11 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Wildfire smoke may cause surface impacts at times. Those sensitive to air pollutants should monitor air quality sources. Shower and thunderstorm chances increase this afternoon and this evening. A few storms could produce hail to ping pong ball size and wind gusts to 70 mph along and south of I-90. Locally heavy rainfall is possible. Additional showers and storms expected overnight with locally heavy rainfall. Hail to the size of quarters is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic showers and thunderstorms continue into Friday. Storms Thursday afternoon and evening may be strong to severe with areas of heavy rainfall, though the location is more uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 11, 2:29 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
229 PM CDT Wed Jun 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Tstm Wnd Gst 4 NNE Sibley 43.46N 95.71W
06/11/2025 M61 MPH Osceola IA Public
Personal weather station.
&&
TRMLocal storm report, Jun 11, 2:49 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
249 PM CDT Wed Jun 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM Tstm Wnd Gst 3 NE Sibley 43.43N 95.71W
06/11/2025 M73 MPH Osceola IA Mesonet
Mesonet station RSYI4 Sibley. Time estimated
from radar.
&&
TRMLocal storm report, Jun 11, 3:18 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
318 PM CDT Wed Jun 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM Hail Brunsville 42.81N 96.28W
06/11/2025 E1.00 Inch Plymouth IA Public
Mostly dime to nickel sized hail, but some
as big as a quarter. Briefly heavy rainfall
from the thundesrstorm.
&&
TRMLocal storm report, Jun 11, 3:35 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
335 PM CDT Wed Jun 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Tstm Wnd Gst 3 SSE Lake Park 43.40N 95.31W
06/11/2025 M58 MPH Dickinson IA CO-OP Observer
Pea sized hail accompanied 58 mph
thunderstorm wind gusts.
&&
TRMLocal storm report, Jun 11, 3:40 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
340 PM CDT Wed Jun 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM Tstm Wnd Dmg 4 NE Rock Rapids 43.46N 96.11W
06/11/2025 Lyon IA Emergency Mngr
Roof blown off hog barn. Time estimated from
radar.
&&Local storm report, Jun 11, 3:48 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
348 PM CDT Wed Jun 11 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tstm Wnd Dmg 3 W Fostoria 43.24N 95.21W
06/11/2025 Clay IA Emergency Mngr
Two trees down along 280th street.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 1:33 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 27 min |
| Jun 11, 1:56 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 49 min |
| Jun 11, 2:21 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, O'Brien, Osceola | 24 min |
| Jun 11, 2:45 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 45 min |
| Jun 11, 2:50 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.